Let be a countable complete first-order theory (cf. also Logical calculus) and let be the number of countable models of , up to isomorphism (cf. also Model theory); . In 1961, R. Vaught [a17] asked if one can prove, without using the continuum hypothesis CH, that there is some with . Vaught's conjecture is the statement: If , then .
Variants of this conjecture have been formulated for incomplete theories, and for sentences in . In 1970, M. Morley [a10] proved, using descriptive set theory, that if , then or (actually, he proved this for any ).
Let be the set of all models of having as their universe (cf. also Model theory). Morley equipped with a Polish topology (cf. also Descriptive set theory). Associated with each is a countable ordinal number, , called the Scott height (or Scott rank) of . Let and, for , let . The isomorphism relation is analytic (; cf. also Luzin set) on ; however, is Borel (cf. also Borel system of sets) and restricted to is a Borel equivalence relation, so or . Hence (if CH fails) the only possibility for to have countable models is that and for each , .
So the Vaught conjecture may be restated as follows: If , then for some , . This formulation does not depend explicitly on CH.
The above Morley analysis led to the so-called topological Vaught conjecture, which is a question regarding the number of orbits of a Polish topological group (cf. also Topological group) acting in a Borel way on a Polish space [a1], [a6].
In stable model theory, the combinatorial tools (like forking, cf. also Forking) developed by S. Shelah in [a4] enabled him to prove the Vaught conjecture for -stable theories [a15], which are at the lowest level of the stability hierarchy. Regarding superstable theories (the next level of the hierarchy), Vaught's conjecture was proved for weakly minimal theories [a3], [a11], and then for superstable theories of finite -rank [a2] and in some other cases [a12]. The proofs in these cases use advanced geometric properties of forking [a13].
|[a1]||H. Becker, "The topological Vaught's conjecture and minimal counterexamples" J. Symbolic Logic , 59 (1994) pp. 757–784|
|[a2]||S. Buechler, "Vaught's conjecture for superstable theories of finite rank" Ann. Pure Appl. Logic (to appear},)|
|[a3]||S. Buechler, "Classification of small weakly minimal sets, I" J.T. Baldwin (ed.) , Classification Theory, Proceedings, Chicago, 1985 , Springer (1987) pp. 32–71|
|[a4]||S. Shelah, "Classification theory" , North-Holland (1990) (Edition: Second)|
|[a5]||B. Hart, S. Starchenko, M. Valeriote, "Vaught's conjecture for varieties" Trans. Amer. Math. Soc. , 342 (1994) pp. 173–196|
|[a6]||G. Hjorth, G. Solecki, "Vaught's conjecture and the Glimm–Effros property for Polish transformation groups" Trans. Amer. Math. Soc. , 351 (1999) pp. 2623–2641|
|[a7]||L. Marcus, "The number of countable models of a theory of unary function" Fundam. Math. , 108 (1980) pp. 171–181|
|[a8]||L. Mayer, "Vaught's conjecture for o-minimal theories" J. Symbolic Logic , 53 (1988) pp. 146–159|
|[a9]||A. Miller, "Vaught's conjecture for theories of one unary operation" Fundam. Math. , 111 (1981) pp. 135–141|
|[a10]||M. Morley, "The number of countable models" J. Symbolic Logic , 35 (1970) pp. 14–18|
|[a11]||L. Newelski, "A proof of Saffe's conjecture" Fundam. Math. , 134 (1990) pp. 143–155|
|[a12]||L. Newelski, "Vaught's conjecture for some meager groups" Israel J. Math. , 112 (1999) pp. 271–299|
|[a13]||L. Newelski, "Meager forking and -independence" Documenta Math. , Extra ICM (1998) pp. 33–42|
|[a14]||V. Puninskaya, "Vaught's conjecture for modules over a Dedekind prime ring" Bull. London Math. Soc. , 31 (1999) pp. 129–135|
|[a15]||S. Shelah, L. Harrington, M. Makkai, "A proof of Vaught's conjecture for -stable theories" Israel J. Math. , 49 (1984) pp. 259–278|
|[a16]||J. Steel, "On Vaught's conjecture" A. Kechris, Y. Moschovakis (ed.) , Cabal Seminar '76-77 , Lecture Notes in Mathematics , 689 , Springer (1978) pp. 193–208|
|[a17]||R. Vaught, "Denumerable models of complete theories" , Infinitistic Methods (Proc. Symp. Foundations Math., Warsaw, 1959) , Państwowe Wydawnictwo Nauk. Warsaw/Pergamon Press (1961) pp. 303–321|
Vaught conjecture. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Vaught_conjecture&oldid=51137